In 1987, the Food and Drug Administration approved Lovastatin, a 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitor, for use in the United States.  Now, after more than 15 years of availability, “statins” have risen to the top of drug treatment for high cholesterol.

Like many others, Maggie, a 60-year-old lady started taking a cholesterol-controlling statin drug two years ago, and has had nothing but good results.  She feels good, with only minimal aching and her cholesterol is under control.

Nevertheless, like many treatments, there are two sides to the coin.  Lauren, a 50-year-old lady began statin therapy three weeks ago.  At week two, she reported muscle aches, at which time her serum creatinine kinase (CK) was elevated.  Within a week of stopping her medication, Lauren felt like herself again and her CK returned to normal.

Generally, statins are well tolerated, but can occasionally produce a muscle-related complaint such as aching, cramping and weakness.  The American College of Cardiology and American Heart Association lists four conditions with possible association with the use of statins.

The conditions are statin-myopathy (muscle aching related to this drug), myalgia (muscle aching without an elevated CK), Myositis (muscle aching with an elevated CK), and rhabdomyolysis (CK 10 times the upper limit of normal (ULN) with an elevated creatinine levels).

Rhabdomyolysis, the most severe complication associated with statins, is very rare (0.04 deaths per 1 million prescriptions) and is caused by severe and widespread muscle injury.

Toxins, which then accumulate in the blood and urine, can cause decreased kidney function and even kidney failure. Luckily, the progression from myopathy to rhabdomyolysis can almost always be reserved.  The formula begins with early diagnosis, followed by treatment, adequate hydration and medication.  More frequently statins can produce mildly elevated CKs that do not exceed 10 times the ULN.  Patients with mildly elevated CKs may not be symptomatic; therefore, there is no needed to discontinue statin therapy unless symptoms arise.  Patients complaining of myalgia without elevated CK level can continue the medication if their symptoms are tolerable.  If symptoms do not cease after stopping the statin, further work-up for underlying conditions such as polymyalgia rheumatica, inflammatory myositis, or hypothyroidism should be performed.

Statin-induced necrotizing myositis is increasingly being recognized as part of the statin-induced myopathy spectrum and is associated with auto-antibodies (anti-HMGCR).  It is a serious complication of statin therapy.

The risk of statin-associated myopathy can be aggravated by several factors, including compromised hepatic and renal function, hypothyroidism, diabetes and concomitant medications such as fibrate mibefradil, cyclosporine, or marolide antibiotics.

Recognizing symptoms of myopathy and promptly reporting then are essential in preventing serious side effects and complications from statins therapy.  In most cases, the significant protection the treatment provides against coronary and cardiovascular conditions overweigh the risk of developing statin-associated myopathy.  With a little knowledge on what to look for, statins can help you to safety lower your cholesterol.

FOLLOW ON FACEBOOK